Anaes Cases · Anaphylaxis under anaesthesia
Cardiovascular collapse after induction — anaphylaxis
The anaphylaxis long case — the sudden CV collapse + bronchospasm after induction drugs (NMB + antibiotic), the absence of visible rash, the adrenaline-first protocol.
On this page
Study tools
Target exams
ANZCAFRCAABAEDAIC
Prompt
A 55-year-old woman for an elective joint replacement receives propofol, fentanyl, rocuronium and teicoplanin at induction. Two minutes later her blood pressure is unrecordable, the peak airway pressure rises sharply, and she is difficult to ventilate. No rash is visible. Discuss the diagnosis and management.
Presentation
A 55-year-old woman, no known allergies, is induced for an elective total hip replacement with propofol, fentanyl, rocuronium 50 mg and teicoplanin 400 mg. Two minutes after induction her blood pressure is unrecordable, her heart rate is 130, the peak airway pressure has risen from 18 to 45 cmH2O, and ventilation is difficult. No rash is visible under the drapes.
References1ShowHide
- [1]Harper NJN, Cook TM, Garcez T, et al. Anaesthesia, surgery, and life-threatening allergic reactions: management and outcomes in the 6th National Audit Project (NAP6). British Journal of Anaesthesia, 2018.PMID 29935569